Illinois, 2018

Flood in Illinois, February 19 to 28, 2018

February 19 to 28, 2018 · NWS DVN · 1 event in 1 county or zone

After a snowy early February, northwest Illinois experienced both a heavy rain event and extensive snowmelt on February 19th. The ground was frozen, which allowed for widespread creek flooding and areal flooding in Stephenson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

After a snowy early February, northwest Illinois experienced both a heavy rain event and extensive snowmelt on February 19th. The ground was frozen, which allowed for widespread creek flooding and areal flooding in Stephenson County. The flooding flowed most significantly through Yellow Creek and the Pecatonica River. The towns of Freeport, Pearl City, Winslow, and McConnell were impacted during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 19, 5:48 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Feb 19, 5:48 AM CST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
548 AM CST Mon Feb 19 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 315 AM CST Mon Feb 19 2018

At 2:30 AM CST scattered showers and embedded storms are developing
south to west of the area with trends suggesting upper midwest slowly
moistening up as weak front slowly intensifies just west of the area.
Upstream energy suggests area to stay in the mild air ahead of boundary
into at least tonight with periods of rain and embedded storms until
front passes on Tuesday

&&

.SHORT TERM...(Today) ISSUED AT 315 AM CST Mon Feb 19 2018

Short term forecast confidence assessment...fair to poor with main
issue periods and amounts or rain and embedded storms today. Local
tools all suggest mostly quarter inch or less amounts today with
slowly lowering ceilings and visibilities as moisture pools today.

Today...seasonably quite mild with lower 60s southwest to around 40
degrees today far northwest. Have categorical pops most areas by late
morning with light rain and embedded storms with most locations receiving
less than a quarter of inch and embedded storms possibly seeing up
to a half inch of rain. Locations north of highway 34 by afternoon
could see patchy fog with visibilities at or below a mile in some
locations with moist air over cool ground.

.LONG TERM...(Tonight through Sunday) ISSUED AT 315 AM CST Mon
Feb 19 2018

The winter storm watch has transitioned into a winter weather
advisory. While there is a risk for freezing rain, confidence is low
on where that band will set up. The advisory may shrink or expand in
coverage as the risk area become better defined later today.

Tonight, the first round of forcing exits the area during the
evening followed almost immediately by the second round. Rain with
embedded thunderstorms will be seen generally east of a Dubuque to
Ottumwa line.

In the advisory area, the atmosphere will slowly cool increasing the
risk for freezing rain. What is not entirely know is how far east
the freezing rain will move into the area. Buchanan county and the
northwest part of Benton county should see some freezing rain.
Additionally, there will be a very narrow band where ice
accumulations could exceed one quarter inch. Exactly where this very
narrow band sets up is unknown.

Tuesday, rain will continue across the area during the morning while
the freezing rain changes to more rain in the advisory area.
Attention then turns to Tuesday afternoon and night.

Tuesday afternoon and night the cold front sweeps through the area
changing the rain over to snow. During the transition there will be
a period of sleet and freezing rain. Depending upon how long the
transition lasts and its timing, headlines may or may not be needed.

On Wednesday quiet, dry, and much colder conditions will be seen
across the area as high pressure moves through the Midwest.

Wednesday night the model solutions diverge on their solutions. The
GFS and CMC global keep the area dry while the ECMWF bring a weak
disturbance across the area generating light snow. Based on these
differences, the model consensus has slight chance to chance pops
for the area.

Thursday on...

The weather pattern will remain fairly active through next weekend
with several systems moving through the Midwest. However, there are
differences in regards to track and overall timing. As a result of
these differences, the model consensus has an almost daily risk of
precipitation for the area. Based on what the models are suggesting,
the better chances for precipitation looks to be Thursday night and
again Saturday night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
ISSUED AT 539 AM CST Mon Feb 19 2018

Increasing low level moisture to result in deteriorating MVFR to IFR
conditions by mid day with periods of LIFR possible as time goes on
into tonight. Intervals of rain and fog expected through the next
24 hours with southeast winds 5 to 15 mph becoming northeast
tonight.

&&

.HYDROLOGY...
Issued at 315 AM CST Mon Feb 19 2018

River flood watches remain in effect for the Rock River. Across Illinois
rainfall over the next 48 hours may be 1 to 1.5 inches on top of frozen
ground. Depending upon how much rain occurs across the Rock and Green
river basins, moderate flooding may occur at Joslin and Moline. These
forecasts will change depending upon the timing and overall rainfall
amounts. Please see the latest river forecasts and watches for the
most up to date information.

Much smaller streams and creeks may also flood depending upon how much
rain falls over the next two days.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory from 9 PM this evening to noon CST
     Tuesday for Benton-Buchanan-Delaware.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...16
SHORT TERM...16
LONG TERM...08
AVIATION...Nichols
HYDROLOGY...08
Hazardous weather outlook, Feb 19, 4:30 AM CST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
430 AM CST Mon Feb 19 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
430 AM CST Mon Feb 19 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Periods of rain with embedded thunderstorms are possible. Limited
instability will keep any storms below severe levels. Rain
amounts will be light to locally moderate with no significant
water issues expected. Patchy to areas of fog will be possible
with visibilities below a mile at times.

There is a risk of freezing rain late tonight northwest of a
Manchester to Belle Plaine, Iowa line. Ice accumulations of up to
0.2 inches are possible. A winter weather advisory is in effect
for that area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A freezing rain risk will continue Tuesday morning northwest of a
Manchester to Belle Plaine, Iowa line.

Locally heavy rainfall is possible on Tuesday. The area most at
risk is along and east of the Mississippi river.

Tuesday afternoon and night rain will change to snow and end from
northwest to southeast. A period of freezing rain or sleet is
expected during the transition to snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. Rainfall
amounts over 1 inch will be appreciated.

16/08

In the hours before

Special weather statement, Feb 19, 9:19 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
919 AM CST Mon Feb 19 2018

IAZ040>042-051>054-063>068-ILZ007-009-015>018-191830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Carroll-Whiteside-Rock Island-
Henry IL-Bureau-Putnam-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Mount Carroll,
Sterling, Moline, Rock Island, Geneseo, Princeton, and Hennepin
919 AM CST Mon Feb 19 2018

...Dense Fog Over Eastern Iowa and Northwest Illinois this
Morning...

Fog will be dense at times over portions of eastern Iowa and
northwest Illinois late this morning. Visibilities will be below
one quarter mile at times.

Motorists should drive with extra caution and allow additional
travel time. Be prepared for rapidly changing visibilities. Use
low beam headlights, reduce speed, and allow for plenty of room
between you and other vehicles.

Sheets

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Stephenson

When
February 19, 10:00 AM CST to February 28, 11:59 PM CST
Where
Stephenson County, 3.35 mi W of Winslow to 3.55 mi SW of Pearl City
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
42.502, -89.866

Emergency management reported widespread creek and Pecatonica River flooding beginning mid morning February 19th. This impacted the towns of Freeport, Pearl City, Winslow, and McConnell. Roads were covered in water, especially between Pearl City and Freeport. Homes and businesses were surrounded by water in many locations, with water in basements. There were 41 individuals and 10 animals rescued or evacuated from Freeport's 3rd ward. This overland flood event quickly evolved into a major river flood event for the Pecatonica River at Freeport, Illinois.

The Pecatonica River reached Major Flood level of 16 feet at 3 AM, February 25, and fell below Major Flood level at 11 AM, March 2nd. The Pecatonica River at Freeport crested at 16.12 feet, at 3 PM, February 25.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739061.